|Drug Name:||Warfarin Sodium|
|Manufacturer:||Zydus Pharmaceuticals USA Inc.|
|Other Info:||Manufactured by:Cadila Healthcare Ltd.Ahmedabad, India.Distributed by:Zydus Pharmaceuticals USA Inc.Princeton, NJ 08540Rev.: 09/08Revision Date: 09/06/2008|
The most serious risks associated with anticoagulant therapy with warfarin sodium are hemorrhage in any tissue or organ12 (see BLACK BOX WARNING) and, less frequently (<0.1%), necrosis and/or gangrene of skin and other tissues.
Hemorrhage and necrosis have in some cases been reported to result in death or permanent disability.
Necrosis appears to be associated with local thrombosis and usually appears within a few days of the start of anticoagulant therapy.
In severe cases of necrosis, treatment through debridement or amputation of the affected tissue, limb, breast or penis has been reported.
Careful diagnosis is required to determine whether necrosis is caused by an underlying disease.
Warfarin therapy should be discontinued when warfarin is suspected to be the cause of developing necrosis and heparin therapy may be considered for anticoagulation.
Although various treatments have been attempted, no treatment for necrosis has been considered uniformly effective.
See below for information on predisposing conditions.
These and other risks associated with anticoagulant therapy must be weighed against the risk of thrombosis or embolization in untreated cases.It cannot be emphasized too strongly that treatment of each patient is a highly individualized matter.
Warfarin sodium tablets, a narrow therapeutic range (index) drug, may be affected by factors such as other drugs and dietary vitamin K.
Dosage should be controlled by periodic determinations of prothrombin time (PT)/International Normalized Ratio (INR).
Determinations of whole blood clotting and bleeding times are not effective measures for control of therapy.
Heparin prolongs the one-stage PT.
When heparin and warfarin sodium tablets are administered concomitantly, refer below to CONVERSION FROM HEPARIN THERAPY for recommendations.Increased caution should be observed when warfarin sodium tablets are administered in the presence of any predisposing condition where added risk of hemorrhage, necrosis, and/or gangrene is present.Anticoagulation therapy with warfarin sodium tablets may enhance the release of atheromatous plaque emboli, thereby increasing the risk of complications from systemic cholesterol microembolization, including the "purple toes syndrome".
Discontinuation of warfarin sodium tablets therapy is recommended when such phenomena are observed.Systemic atheroemboli and cholesterol microemboli can present with a variety of signs and symptoms including purple toes syndrome, livedo reticularis, rash, gangrene, abrupt and intense pain in the leg, foot, or toes, foot ulcers, myalgia, penile gangrene, abdominal pain, flank or back pain, hematuria, renal insufficiency, hypertension, cerebral ischemia, spinal cord infarction, pancreatitis, symptoms simulating polyarteritis, or any other sequelae of vascular compromise due to embolic occlusion.
The most commonly involved visceral organs are the kidneys followed by the pancreas, spleen, and liver.
Some cases have progressed to necrosis or death.Purple toes syndrome is a complication of oral anticoagulation characterized by a dark, purplish or mottled color of the toes, usually occurring between 3-10 weeks, or later, after the initiation of therapy with warfarin or related compounds.
Major features of this syndrome include purple color of plantar surfaces and sides of the toes that blanches on moderate pressure and fades with elevation of the legs; pain and tenderness of the toes; waxing and waning of the color over time.
While the purple toes syndrome is reported to be reversible, some cases progress to gangrene or necrosis which may require debridement of the affected area, or may lead to amputation.Warfarin sodium tablets should be used with caution in patients with heparin-induced thrombocytopenia and deep venous thrombosis.
Cases of venous limb ischemia, necrosis, and gangrene have occurred in patients with heparin-induced thrombocytopenia and deep venous thrombosis when heparin treatment was discontinued and warfarin therapy was started or continued.In some patients sequelae have included amputation of the involved area and/or death.13The decision to administer anticoagulants in the following conditions must be based upon clinical judgment in which the risks of anticoagulant therapy are weighed against the benefits: